Why Do I Have Jaw (Toothache-like) Pain After Radiesse Injection?

I had 1.8 radiesse injected into my smile lines below my mouth. I had to have more on the left side and this resulted in considerable bruising on the left and swelling of my lip and now many canker sores in my mouth. I can understand these side effects but I also have had toothache like pain in my left jaw/cheek area. It comes and goes and is worse at night. It doesn't appear to be very common. What causes this pain? I am having to take tylenal or pain medication every 4 hours.

Doctor Answers (7)

Pain in lower cheek/jaw after radiesse

+1

Given your symptoms there may be nerve damage with the injection, or an unrelated cause that should be addressed. Talking to your injecting physician is recommended.


Germantown Dermatologist
5.0 out of 5 stars 4 reviews

Radiesse can be "painful" after injection

+1

Radiesse can have some lingering deep "aching" pain afterwards. The Herpes simplex out break you have had is another indication of "nerve irritation" that can result in pain. I always counsel my clients that this may go on for a couple of weeks, (gradually decreasing in severity), and responds well to ibuprophen, which in addition to relieving pain, reduces the inflammation that presumably leads to the pain in the first place. if you have another injection session, make sure you get some anti-Herpes oral medicine like Valtrex to start taking the day before. this should avoid the canker sore issue and my decrease the pain as well.

Debra Irizarry, MD
Crestone Plastic Surgeon
5.0 out of 5 stars 3 reviews

Pain after Radiesse? Atypical

+1

Many patients describe a toothache-like sensation during injection with Radiesse.  However, pain after injection of only 1.8 mL several days later is atypical and requires evaluation by the Doctor who performed the procedure.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 38 reviews

You might also like...

Radiesse as a filler

+1

You didn't mention how many days ago your Radiesse was injected.  To have a deep pain many days later is unusual. If there were deep filling near the bone and the periosteum layer were touched then it might be tender for a while. It is worthwhile to see your doctor to ensure that there is no infection especially if you are having this much discomfort a week after the procedure. If it is only one day or two after, then you might notice improvement in a short period. If there is throbbing without touching the area bring this to your doctor's attention immediately.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Painful ear after breast augmentstko

+1

This is highly unusual. You may want to disccuss it with your surgeon. My guess is that there may be another cause.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Deep pain suggests a deep bruise

+1

Radiesse in correctly injected deep, often just above the bone. This can result in deep pain, especially if you needed more material and bruised more on that side, or if a nerve was traumatized. Talk to your doctor and have it checked, but odds are it will resolve in a week or so. Warm compresses and gentle massage several days AFTER the injection (not immediately after, as this can worsen the bruise and pain) can sometimes help the discomfort. 

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

Post-injection Jaw pain with Radiesse

+1

One likely explanation is the filler material has come into contact with the ends of the mental nerve which supplies the feeling to the lower lip and chin area. By irritating these nerve ends, the pain may be radiating back into the jaw where the nerve exits before it comes out into the lip area. This is very uncommon (the first I have heard of it) and it will likely eventually subside. You can try some massage of the area particularly if you can feel any lumpy areas where the material deposition is most dense.

Barry L. Eppley, MD, DMD
Indianapolis Plastic Surgeon
4.5 out of 5 stars 32 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.